Kansas, 2004

Flash Flood and Hail in Kansas, August 9, 2004

August 9, 2004 · NWS GLD · 13 events in 5 counties and zones

9 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 1:21 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 1:21 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT MON AUG 9 2004

.DISCUSSION...THE 18Z SURFACE CHART PLACES HIGH PRESSURE OVER THE
CENTRAL PLAINS WITH A FRONT ALIGNED FROM THE SOUTHWEST CORNER OF
KANSAS NORTHWEST INTO EASTERN COLORADO.VISIBLE SATELLITE/COMPOSITE
RADAR SHOWING TRW DEVELOPMENT ALONG THIS BOUNDARY. WATER VAPOR
IMAGERY SHOWS UPPER RIDGE OVER THE WESTERN US WITH A SHORTWAVE
MOVING SOUTHEAST ACROSS NORTHERN COLORADO INTO THE CENTRAL PLAINS.

NORTHWEST FLOW WILL PREVAIL THROUGH DAY 3. A SHORTWAVE NOTICEABLE ON
WATER VAPOR OVER SOUTHWEST WYOMING WILL IMPACT THE CENTRAL PLAINS
TONIGHT. LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET COINCIDE
WITH BULLSEYE OF OMEGA OVER EASTERN COLORADO NEAR THETA-E RIDGE. ETA
PROGS 2600 J/KG CAPE VALUES IN THIS AREA. INGREDIENTS LOOK GOOD FOR
STRONG/SEVERE STORMS OVER THE EASTERN PLAINS OF COLORADO AND INTO
THE REST OF THE FORECAST AREA THIS EVENING. FOR TUESDAY UPSLOPE/LOW
LEVEL CONVERGENCE SHOULD HELP STORMS FIRE AGAIN NEAR THE THETA-E
RIDGE AXIS/OMEGA MAX IN EASTERN COLORADO.  ON WEDNESDAY A WEAK WAVE
IN PHASE WITH A MUCH STRONGER WAVE ROTATING AROUND A LOW OVER THE
GREAT LAKES WILL MOVE INTO THE AREA IN THE AFTERNOON. A SURFACE
FRONT/DRYLINE STALLED OUT EAST OF THE FRONT RANGE WOULD SERVE AS A
FOCUS. A STRONG COUPLET OF LOW LEVEL CONVERGENCE AND UPPER LEVEL
DIVERGENCE IS INDICATED FOR GOOD UPWARD VERTICAL VELOCITIES. A
THETA-E RIDGE IS ALSO IN PLACE SO WOULD INCLUDE CHANCE POPS FOR
EASTERN COLORADO WEDNESDAY AFTERNOON AND THEN MOVING SOUTHEAST
ACROSS THE KANSAS/NEBRASKA ZONES IN THE EVENING. NORTHWEST FLOW
CONTINUES ON THURSDAY BUT THE UPPER LOW AND ITS ASSOCIATED
SHORTWAVES MOVE FURTHER NORTHEAST SO WOULD EXPECT ANY DYNAMICS TO BE
TOO FAR AWAY. HOWEVER A FRONT DOES MOVE THROUGH THURSDAY MORNING AND
GETS THROUGH MOST OF THE AREA BEFORE AFTERNOON. THE FRONT MAY STILL
BE OVER THE SOUTHEAST FORECAST AREA IN THE AFTERNOON FOR SOME
CONVERGENCE AND LIFT THERE. SLIGHT CHANCE POPS SHOULD HANDLE THIS
POTENTIAL.

DAYS 4-7...UPPER FLOW WILL BE NORTHWEST WITH A RIDGE WEST OF THE
ROCKIES AT THE BEGINNING OF THIS FORECAST. SOME WEAK WAVES IN THE
FLOW ARE NOTED FOR FRIDAY AND SATURDAY BUT AT THIS TIME APPEAR TO
WEAK FOR ANY INCLUSION INTO THE POP/WEATHER FORECAST. THIS RIDGE
WILL MOVE INTO THE ROCKIES BY SUNDAY AND THEN MOVE EAST AND FLATTEN
ON MONDAY. A DECENT SHORTWAVE IS ADVERTISED ON SUNDAY BUT THE MAIN
DYNAMICS WILL BE FURTHER NORTH SO WILL KEEP THE FORECAST AREA DRY.
AN UPPER LOW MOVES INTO THE SOUTHERN ROCKIES ON MONDAY. SLIGHT
CHANCE POPS LOOK POSSIBLE FOR THE SOUTHERN FORECAST AREA DURING THE
DAY MONDAY AND THEN SPREADING NORTH INTO A LARGE PART OF THE AREA
MONDAY NIGHT. MAX TEMPERATURES WILL WARM BACK INTO THE MID AND UPPER
80S AS THE UPPER RIDGE BUILDS INTO THE ROCKIES. LOW TEMPERATURES
WILL BE NEAR NORMAL OR AROUND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 9, 9:51 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT MON AUG 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1051 AM MDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED THIS AFTERNOON AND
EVENING...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN COLORADO THIS AFTERNOON AND SPREAD INTO NORTHWEST
KANSAS...AND POSSIBLY SOUTHWEST NEBRASKA THIS EVENING. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY.

A COMPLEX WEATHER PATTERN WAS EVOLVING OVER THE REGION THIS MORNING.
ELEVATED THUNDERSTORMS IN SOUTHWEST NEBRASKA...FROM IMPERIAL TO
MCCOOK...WILL PRODUCE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL THROUGH EARLY AFTERNOON... AS THEY MOVE SLOWLY SOUTHEAST.
THESE THUNDERSTORMS MAY REACH PARTS OF NORTHWEST KANSAS AFTER 1 PM
CDT.

THE MAIN FOCUS FOR SEVERE WEATHER...HOWEVER...WILL BEGIN IN
EASTERN COLORADO AFTER 2 PM MDT. LAST NIGHT...THUNDERSTORMS IN
EASTERN KANSAS PRODUCED AN OUTFLOW BOUNDARY...THAT WILL BE NEAR A
FLAGLER TO CHEYENNE WELLS LINE BY EARLY AFTERNOON. DEWPOINTS IN THE
LOW TO MID 60S WILL CREATE STRONG INSTABILITY IN THE VICINITY OF THE
OUTFLOW BOUNDARY...AND WIND SHEAR WILL BE QUITE FAVORABLE FOR
SUPERCELL THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
BY MID TO LATE AFTERNOON BETWEEN LIMON AND FLAGLER...AND THEN MOVE
SOUTHEAST. AS THESE STORMS MOVE PARALLEL TO THE OUTFLOW
BOUNDARY...CONDITIONS WILL BE FAVORABLE FOR ONE OR TWO STRONG
TORNADOES. THE THREAT FOR SEVERE WEATHER WILL EXPAND INTO WESTERN
KANSAS...AND PERHAPS SOUTHWEST NEBRASKA...BY EARLY EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT A THREAT FOR
ISOLATED TORNADOES WILL CONTINUE IN THE VICINITY OF THE OUTFLOW
BOUNDARY. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF A
LINE FROM FLAGLER TO BURLINGTON IN COLORADO...TO WALLACE AND RUSSELL
SPRINGS IN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL REMAIN IN PLACE ON TUESDAY FROM FLAGLER COLORADO TO
LEOTI KANSAS. FOG AND LOW CLOUDS MAY LIMIT HEATING...BUT SUFFICIENT
INSTABILITY SHOULD ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO FORM
BY AFTERNOON...AS A STRONG COLD FRONT MOVES INTO THE REGION. WIND
SHEAR WILL ONCE AGAIN BE FAVORABLE FOR LARGE HAIL...DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO...WITH ANY STORMS THAT DO
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT ACROSS EASTERN
COLORADO...AND AFTER 4 PM MDT IN NORTHWEST KANSAS.

BURKE

In the hours before

Special weather statement, Aug 9, 11:44 AM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT MON AUG 9 2004

COZ090>092-100100-
CHEYENNE CO-KIT CARSON-YUMA-
1244 PM MDT MON AUG 9 2004

...TORNADO WATCH #724 IN EFFECT FOR PORTIONS OF EASTERN COLORADO

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH
#724 FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT.

THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE IN THE WATCH:

CHEYENNE...KIT CARSON...SOUTHERN YUMA

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FS

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Wichita

When
August 9, 5:31 PM MST
Where
Wichita County, 7 mi SW of Marienthal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -101.300

Hail, Wichita

When
August 9, 5:54 PM MST
Where
Wichita County, 12 mi SE of Leoti
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -101.200

Hail, Wallace

When
August 9, 7:07 PM MST
Where
Wallace County, 11 mi NW of Sharon Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -101.883

Hail, Wallace

When
August 9, 7:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Hail, Wallace

When
August 9, 7:51 PM MST
Where
Wallace County, Sharon Spgs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Minor street flooding.

Flash Flood, Wallace

When
August 9, 8:30 PM MST to 10:30 PM MST
Where
Wallace County, 7 mi S of Weskan
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Water running over county road. Next day survey...time estimated from radar archive.

Thunderstorm Wind, Greeley

When
August 9, 8:38 PM MST
Where
Greeley County, 18 mi NW of Tribune
Measured
69 kt (79 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.650, -101.983

Two sections of irrigation sprinkler overturned. Tractor window shattered from wind driven hail of unknown size. Time estimated from radar archive.

Thunderstorm Wind, Greeley

When
August 9, 8:45 PM MST
Where
Greeley County, 16 mi NW of Tribune
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.633, -101.967

Shingle and gutter damage to a home. Numerous 5-inch tree limbs down.

Thunderstorm Wind, Wallace

When
August 9, 9:00 PM MST
Where
Wallace County, 6 mi S of Wallace
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.833, -101.583

Large tree limbs down.

Hail, Wallace

When
August 9, 9:00 PM MST
Where
Wallace County, 6 mi S of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -101.583

Hail covered the ground.

Hail, Cheyenne

When
August 9, 9:03 PM MST
Where
Cheyenne County, 7 mi NW of St Francis
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.833, -101.900

Hail, Rawlins

When
August 9, 9:08 PM MST
Where
Rawlins County, 10 mi N of Atwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -101.050

Hail, Cheyenne

When
August 9, 9:18 PM MST
Where
Cheyenne County, 3 mi W of St Francis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419098, 5419099, 5419100, 5419101, 5419102, 5419103, 5419144, 5419145, 5419146, 5419147, 5419148, 5419149, 5419150.